Alert archive / Alabama / Red Flag Warnings in 2013
Red Flag Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Mar 13, 2013, 4:30 AM CDT for 39 counties in Alabama. It took effect at Mar 13, 2013, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2013, 4:30 AM CDT (09:30 UTC)
- In effect from
- Mar 13, 2013, 1:00 PM CDT
- Expired
- Mar 13, 2013, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WWUS84 KBMX 130930 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 AM CDT WED MAR 13 2013 ...DRY AND BREEZY CONDITIONS TODAY AND CONTINUED DRY THURSDAY... .STRONG HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA TODAY AND WILL REMAIN ACROSS THE REGION ON THURSDAY. A COMBINATION OF DRY AND BREEZY CONDITIONS ARE EXPECTED THIS AFTERNOON WHILE DRY CONDITIONS CONTINUE INTO THURSDAY. ALZ011>015-017>050-131730- /O.NEW.KBMX.FW.W.0006.130313T1800Z-130314T0000Z/ /O.NEW.KBMX.FW.W.0007.130314T1600Z-130314T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 430 AM CDT WED MAR 13 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR ALL OF CENTRAL ALABAMA... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CDT THURSDAY FOR ALL OF CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM 11 AM TO 6 PM CDT THURSDAY. * WINDS...WILL BE FROM THE NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 19 PERCENT. * IMPACTS...A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
1 follow-up statement
645 WWUS84 KBMX 131741 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1241 PM CDT WED MAR 13 2013 ...DRY AND BREEZY CONDITIONS THIS AFTERNOON AND CONTINUED DRY THURSDAY... .STRONG HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA THIS AFTERNOON AND WILL REMAIN ACROSS THE REGION ON THURSDAY. A COMBINATION OF DRY AND BREEZY CONDITIONS ARE EXPECTED THIS AFTERNOON WHILE DRY CONDITIONS CONTINUE INTO THURSDAY. ALZ011>015-017>050-140200- /O.CON.KBMX.FW.W.0006.130313T1800Z-130314T0000Z/ /O.CON.KBMX.FW.W.0007.130314T1600Z-130314T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1241 PM CDT WED MAR 13 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR ALL OF CENTRAL ALABAMA... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CDT THURSDAY FOR ALL OF CENTRAL ALABAMA... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CDT THURSDAY. * WINDS...WILL BE FROM THE NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 19 PERCENT. * IMPACTS...A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 13, 12:03 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Mar 13, 12:03 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1203 AM CDT WED MAR 13 2013 .UPDATE... FOR AVIATION. && .AVIATION... 06Z TAF DISCUSSION. VFR CONDITIONS CONTINUE TO BE EXPECTED THROUGH THE FORECAST PERIOD. SHORTWAVE MOVING THROUGH THE NW FLOW LATE TONIGHT INTO WED AS EVIDENT FROM SATELLITE CURRENTLY ACROSS N MS/W TN...WILL ALLOW FOR POSSIBLY ENOUGH MOISTURE FOR CIGS FOR N TAFS ~5+ KFT WITH MOISTURE DECREASING AS IT PROGRESSES SEWD. LIGHT TO MODERATE WINDS TONIGHT 3-8 KTS AS MAIN SURFACE RIDGE STILL OFF TO THE W. MIXING SHOULD BRING BACK BREEZY CONDITIONS ONCE AGAIN RETURN FOR WED. AGAIN CONTINUE WITH NO FOG MENTIONED AT TERMINALS TONIGHT WITH WINDS/CLOUDS TO HELP KEEP FOG AT BAY AS WELL AS DRY BOUNDARY LAYER. 08/MK && .PREV DISCUSSION... /ISSUED 939 PM CDT TUE MAR 12 2013/ DISCUSSION... THE FIRST OF MANY QUIET EVENINGS TO COME. A FEW HIGH CLOUDS... ASSOCIATED WITH THE FIRST OF TWO VERY WEAK UPPER LEVEL IMPULSES THAT WILL HELP TO BRING MORE DRY AIR INTO THE REGION TOMORROW AND THURSDAY...ARE MOVING ACROSS THE NORTH. EITHER WAY...NOT OF MUCH CONSEQUENCE. A FEW TWEAKS TO HOURLIES...OTHERWISE THE FORECAST IS ON TRACK. UPDATES OUT SHORTLY. 27 PREV DISCUSSION... /ISSUED 308 PM CDT TUE MAR 12 2013/ DISCUSSION... VERY TRANQUIL WEATHER PATTERN IN STORE FOR THE SOUTHEAST THRU THE WEEKEND. UPPER LEVEL TROUGHING OVER THE EASTERN CONUS WILL SLIDE EASTWARD OFF THE ATLANTIC COAST THRU MID WEEK WITH SFC RIDGING BUILDING OVER THE REGION BY THURSDAY. IN THE MEANTIME...NORTHWEST FLOW ALOFT WILL BRING A COUPLE SHORTWAVES EASTWARD ACROSS THE MID MISSISSIPPI VALLEY...BRINGING ONLY CLOUDINESS TO THE NORTHERN PORTIONS OF THE CWA. NORTHERLY SFC FLOW KEPT TEMPS FROM WARMING SIGNIFICANTLY TODAY...HOWEVER MOST LOCATIONS DID MANAGE TO RISE INTO THE MID 50S TO LOWER 60S. A SHORTWAVE WILL TRAVERSE EASTWARD ACROSS THE OHIO VALLEY BRINGING SOME SLIGHTLY COOLER AIR INTO THE SOUTHEAST...WITH HIGHS EXPECTED TO BE IN THE 50S AREA WIDE. THE CENTER OF THE SFC HIGH WILL RESIDE OVER CENTRAL ALABAMA BY WEDNESDAY NIGHT/THURSDAY MORNING...AND WITH LIGHT NORTHERLY SFC FLOW...OVERNIGHT LOWS WILL DROP INTO THE MID 20S TO LOW 30S. THIS IS JUST ONE DAY SHY OF THE BEGINNING OF OUR SPRING FROST/FREEZE PROGRAM...THEREFORE NO PRODUCTS WILL BE ISSUED. TEMPS WILL BEGIN TO MODERATE LATE IN THE WEEK WITH ANOTHER SHORTWAVE SLIDING SOUTHEASTWARD ACROSS THE OHIO VALLEY AND INTO THE CAROLINAS. MOISTURE IS VERY LIMITED WITH THIS FEATURE AND ANY SHOWERS THAT DO DEVELOP SHOULD REMAIN NORTH OF OUR AREA. THE ONLY FORECAST CONCERN THRU THE END OF THE WORK WEEK WILL BE A POSSIBLE HIGH FIRE DANGER ON WED AND THU. WED APPEARS TO BE RATHER MARGINAL AT THIS TIME...WITH THU BEING THE MAIN TIME OF CONCERN. SEE FIRE WEATHER SECTION BELOW FOR MORE DETAILS. AS WE MOVE INTO THE WEEKEND...ANOTHER UPPER LEVEL SHORTWAVE WILL PUSH A WEAK FRONTAL BOUNDARY SOUTHWARD INTO THE TENNESSEE VALLEY BY SATURDAY AFTERNOON. THE FRONT IS PROGGED TO STALL AND MEANDER SOMEWHERE OVER NORTHERN AL/TN THRU SUNDAY. STILL BELIEVE THAT ANY PRECIP ASSOCIATED WITH THIS BOUNDARY WILL BE SCATTERED IN NATURE AND CONFINED TO AREAS NORTH OF THE CWA...THEREFORE HAVE HELD OFF ON INTRODUCING ANY POPS FOR THIS TIME FRAME. CLOUD COVERAGE WILL BE HIGHER ACROSS THE NORTH CLOSER TO THE STALLED BOUNDARY...WITH MOSTLY SUNNY SKIES IN THE SOUTH. UPPER LEVEL FLOW WILL BECOME WESTERLY AND 1000-850 MB THICKNESSES SUPPORT AFTERNOON HIGHS IN THE MID/UPPER 70S BY SUNDAY. THE NEXT REAL SYSTEM TO IMPACT CENTRAL ALABAMA IS SET TO MOVE IN EARLY NEXT WEEK. MODELS ARE STILL HAVING A DIFFICULT TIME WITH THE OVERALL TIMING...TRACK AND STRENGTH OF THIS FRONTAL SYSTEM. DUE TO INCONSISTENCIES IN THE TIMING OF THE PRECIP AHEAD OF THE COLD FRONT...HAVE DECIDED NOT TO MAKE ANY ADJUSTMENTS TO POPS ATTM. IT APPEARS THAT THERE WILL BE ENOUGH INSTABILITY AND LIFT FOR AT LEAST THUNDERSTORM DEVELOPMENT...HOWEVER IT'S STILL TOO EARLY TO CONTEMPLATE ANY SEVERE PROBABILITIES. 19 FIRE WEATHER... THE DRY AIRMASS THAT WILL BE IN PLACE ACROSS CENTRAL ALABAMA COMBINED WITH THE WARMER TEMPERATURES WILL FORCE RH VALUES DOWN INTO THE 20S ON BOTH WEDNESDAY AND THURSDAY. SO WE WILL BE MONITORING FOR RED FLAG CRITERIA ON BOTH DAYS. AT THIS TIME...THE DURATION ON WEDNESDAY LOOKS TO FALL JUST UNDER THE 4 HR TIME FRAME...WITH AROUND 1 TO 3 HOURS OF SUB 25 PERCENT ACROSS THE SOUTH. MEANWHILE ON THURSDAY...THE RH VALUES WILL BE LOWER AND THE 4 HR DURATION APPEARS LIKELY. WINDS WILL NOT BE A FACTOR ON EITHER DAY...SO THIS MAKES THE TIMING OR DURATION THE MOST IMPORTANT FACTOR. A WATCH FOR THURSDAY MAY BE NEEDED WITH THE NEXT UPDATE. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 35 54 26 57 35 / 0 0 0 0 10 ANNISTON 35 55 28 57 37 / 0 0 0 0 10 BIRMINGHAM 34 54 30 57 39 / 0 0 0 0 10 TUSCALOOSA 35 57 31 61 39 / 0 0 0 0 0 CALERA 35 56 31 57 39 / 0 0 0 0 0 AUBURN 36 55 32 57 40 / 0 0 0 0 0 MONTGOMERY 37 59 31 61 39 / 0 0 0 0 0 TROY 35 58 29 59 36 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/27/19/16
Hazardous weather outlook, Mar 12, 8:13 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 813 PM CDT TUE MAR 12 2013 ALZ011>015-017>050-140113- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 813 PM CDT TUE MAR 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A DRY AIR MASS WILL BE IN PLACE ACROSS CENTRAL ALABAMA ON BOTH WEDNESDAY AND THURSDAY AFTERNOONS. A COMBINATION OF LOW RELATIVE HUMIDITIES AND WARMER TEMPERATURES MAY RESULT IN A HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08/MK
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 4:30 AM CDT | Red Flag Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 38 hr |
Nearby
Red Flag Warnings in Alabama, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.